

## UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

# Summer Board Meeting: Exploration and Testing Activities, Past and Future Climates and Hydrology at Yucca Mountain

Red Lion Hotel Grand Ballroom I & II 3203 Quebec Street Denver, CO 80207 Tel: (303) 321-3333 Fax: (303) 329-9179

July 9-10, 1996

#### Tuesday, July 9

8:30 A.M. Welcome and opening remarks

John Cantlon, Chair

Nuclear Waste Technical Review Board

8:35 A.M. Session introduction: exploration and testing activities

Edward Cording, NWTRB

8:40 A.M. Update on exploratory studies facility (ESF) activities

**Richard Craun** 

Department of Energy (DOE)

9:05 A.M. Questions/discussion

9:20 A.M. Update on key scientific activities

Russell Patterson, DOE

• Activities related to unsaturated zone flow

• Pneumatic testing results and interpretations

• Ghost Dance fault investigations

9:45 A.M. Questions/discussion

**10:00** A.M. BREAK (15 minutes)

#### July 9 — continued

10:15 A.M. Synthesis of the results of ESF exploration

Dennis Williams, DOE

• Subsurface exploration: north-south traverse of the repository

block

- Lessons learned

10:40 A.M. Questions/discussion

11:00 A.M. Update on the waste isolation strategy

Stephen Brocoum, DOE, and

Jean Younker, TRW Environmental Safety Systems, Inc.

Management & Operating Contractor

11:25 A.M. Questions/discussion

#### 11:45 A.M. LUNCH (1 hour 15 minutes)

1:00 P.M. Planned thermal testing: ESF and large-block test

William Boyle, DOE

• Issues for which data is being collected

• How data will support viability assessment in 1998

• Relationship of testing to the waste isolation strategy, total system performance assessments (TSPA), and Phase I design

1:25 P.M. Questions/discussion

1:35 P.M. Session introduction: past/future climates and hydrology at

Yucca Mountain

Patrick Domenico, NWTRB

1:40 P.M. Introduction to hydrology/climatology: program strategy

Russell Patterson, DOE

• What the program is looking for, and why

• Significance of climate and hydrological response

• Program strategy and how the data will be used

• Approximate time table

1:55 P.M. Questions/discussion

#### July 9 — continued

**2:05** P.M. **BREAK** (15 minutes)

2:20 P.M. Geological structure at Yucca Mountain

Warren Day, U.S. Geological Survey (USGS), and

Steven Beason, Bureau of Reclamation

• New surface geologic map

- Differences from previous maps

• Geological structure in ESF

— Fracture zone

• Correlation between surface and ESF mapping

2:50 P.M. Questions/discussion

3:05 P.M. Fracture pathways and flux through the unsaturated zone in

the north ramp area at Yucca Mountain

Edward Kwicklis, USGS
• Correlation with structure

3:30 P.M. Questions/discussion

3:40 P.M. Present-day climate and infiltration

Alan Flint, USGS

4:05 P.M. Questions/discussion

4:25 P.M. Questions/public comment

5:00 P.M. Recess until 8:30 A.M., Wednesday, July 10

#### WEDNESDAY, July 10

8:30 A.M. Reconvene

Patrick Domenico, NWTRB

8:35 A.M. Perspective on paleoclimate

Ike Winograd, USGS

• Devils Hole data and implications for Yucca Mountain

9:00 A.M. Questions/discussion

9:15 A.M. Paleoclimate records: Implications for future climate change

Rick Forester, USGS

• Data gathered, conclusions, uncertainties

• Consistencies with other studies

9:40 A.M. Questions/discussion

**9:55 A.M. BREAK** (15 minutes)

10:10 A.M. Perspective on paleohydrology

Stanley Davis, University of Arizona

• Uses (and limitations) of paleohydrological data

• Perspectives on the use and interpretation of radioisotope dating

• Limitations of chlorine-36 dating

10:30 A.M. Questions/discussion

10:45 A.M. Paleohydrology: Age control from uranium series and carbon-

14 dating of calcite and opal in the ESF Zell Peterman and James Paces, USGS

• Data, models, uncertainties, and implications

11:05 A.M. Questions/discussion

July 10 — continued

11:15 A.M. Paleohydrology: Hydrologic flow paths and rates inferred

from the distribution of chlorine-36 in the ESF

June Fabryka-Martin

Los Alamos National Laboratory

• Data, models, uncertainties, and implications

11:40 A.M. Questions/discussion

12:00 P.M. LUNCH (1 hour)

1:00 P.M. Perspective on climate modeling: uses and limitations

Tom Wigley

National Center for Atmospheric Research (NCAR)

1:20 P.M. Questions/discussion

1:30 P.M. Future climate modeling

Starley Thompson, NCAR

• Models, assumptions, uncertainties, and implications

1:50 P.M. Questions/discussion

2:05 P.M. TSPA insights into the impacts of climate and chlorine-36

Michael Wilson

Sandia National Laboratories

2:25 P.M. Questions/discussion

2:40 P.M. Wrap-up of climate and paleohydrology

Sheryl Morris, DOE

**2:50 P.M. BREAK** (15 minutes)

### July 10 — continued

3:05 P.M. Round-table discussion on climate and hydrology

Moderator: Garry Brewer, NWTRB

Participants: Board members and invited participants

• Is the DOE strategy correct?

• What is the likelihood of success?

• What are the limitations of the data being collected?

• Are there suggested changes?

4:35 P.M. Questions/public comment

5:05 P.M. Closing remarks/adjournment

John Cantlon, Chair

**NWTRB**